Subscription is FREE for qualified healthcare professionals in the US.

Tolerance to Opioids

Ask the Expert from April 2011


Q: When I start patients with chronic pain on an opioid, I often find that, after a month or so, the dose that initially gave them good pain relief is no longer as effective. The same thing sometimes happens after several months of doing well on a given dose. Are they developing tolerance to the opioid?

A: Tolerance is usually defined as the need for a higher dose to get the same effect. It is important to specify which opioid effect is being discussed. Tolerance to 1) sedation and respiratory depression and 2) nausea and vomiting fortunately develop within days of initiating an opioid or decreasing the dose. Once tolerance to these effects develops, the dose can be increased, up to about 50% of the previous dose. This is why opioids need to be initiated at a low dose, even though that dose may provide insufficient analgesia. The dose is then increased in stages until an effective level of analgesia is achieved. Tolerance to the mood-altering effects of opioids, like tolerance to sedation and nausea, also develops very quickly, within days.

Tolerance to the 2 other major effects of opioids—constipation and analgesia—generally does not occur to any significant extent. The development of constipation caused by taking an opioid persists, so that most patients on chronic opioids need to be on an ongoing bowel regimen (including a stool softener plus bowel stimulant) for as long as they take the drug. Similarly, tolerance to opioid analgesia effects, contrary to popular opinion, occurs in a minority of patients.1 Patients on a stable opioid dose for chronic pain typically continue to get similar pain relief on the same dose in the absence of disease progression, a new source of pain, or the development of additional problems such as depression.

Increased Activity
What, then, are the likeliest explanations for the increased dose requirements so commonly seen? The primary goals of treating chronic pain are both to reduce the pain level and to increase the patient’s level of functioning. Early in treatment, a patient who is given an adequate dose of opioid analgesic is likely to increase his or her activity level (a highly desired outcome!) and as a result, will have increased pain requiring a dose increase. Thus, it is expected that the first few weeks of treatment will involve an upward titration.

If, after a period of doing well on a stable opioid dose, the patient complains of increasing pain, the likeliest explanation is progression of the disease process. The patient then requires reassessment to determine the cause and possible treatments. Increased stress levels, with resultant depression or anxiety, are also known to increase pain.

Jennifer P. Schneider, MD, PhD
Internal Medicine, Addiction Medicine, and Pain Management
Tucson, AZ


Last updated on: December 8, 2011
First published on: April 1, 2011